Gastric erosion – inflammation of the mucosa that surrounds the stomach – is usually caused by some drugs that may irritate the mucosa if the patient is taking them in the form of a tablet. The most famous of these drugs is aspirin, especially if taken at high doses prescribed for rheumatoid arthritis. Gastric erosion may also be caused by other antireumatics, as well as corticosteroids used in the treatment of severe asthma, and diseases such as temporal arteritis and Addison’s disease.
The main – and often the only – symptom of this illness is bleeding of the affected area.
If it is accompanied by vomiting, it may contain blood; vomit may be red, but is more likely to be black since the blood is partially digested. The blood may be in a stool, too. If bleeding is progressive, you may not even know that you are bleeding, but the symptoms of sideropenic anemia may occur over time.
Gastric erosion is not common, and severe cases with blood in vomit are rare. However, people who take large amounts of aspirin or other anti-rheumatic tablets are particularly vulnerable.
If persistent internal bleeding is not detected and treated, the patient will lose a large amount of blood and anemia will develop. There is also a danger (albeit small) of sudden severe bleeding, in which the patient vomits (red) blood or defecates a black stool. In order to minimize the danger, doctors recommend paracetamol (as a harmless drug) instead of aspirin.
Nowadays, there are new drugs on the market that do not irritate the gastric mucosa as much as the remedies that have been prescribed so far. If you regularly take any pain medication, contact your doctor if you notice any of the following symptoms: vomiting, feeling unusual fatigue (one of the symptoms of anemia), persistent bad digestion, or dark / black stool.
Self-help: if you already have gastric erosion, no self-help measures will help you. If you need to take regular doses of a drug that could cause erosion, you will protect yourself by taking the tablets with a meal or immediately afterwards, never on an empty stomach. If you are taking aspirin, choose a soluble form of medicine.
Professional help: if you have vomited blood, you will be treated as an emergency in the hospital, you will recieve a transfusion and doctors will any action against anemia. In some cases, your doctor will prescribe a medicine that will not irritate your gastric mucosa too much. The interior is sometimes examined by an endoscope. If there is no serious underlying disease, and if you stop taking a drug that irritates the gstric mucosa, the erosion should not come back again.